State Health Authorities, Michigan Rehab Centers Issue Warning for Carfentanil-Laced Heroin

Public health officials in Wayne County have linked at least 19 overdose deaths since July to a powerful synthetic opioid called carfentanil. Carfentanil is a large animal tranquilizer said to be up to 10,000 times more powerful than morphine, and is often mixed with heroin for a deadly combination.

State health authorities and staff from Michigan rehab centers are now stressing the importance of addressing opioid addiction before it results in another carfentanil-related overdose.

Are you addicted to heroin and live in Michigan? Overcome your dependence and avoid suffering an accidental overdose by calling our 24/7 confidential helpline at 313-462-0826. One of our caring addiction specialists will help you find an opioid rehab center in Michigan that can successfully help you achieve sobriety and a drug-free life.

Examining the Dangers of Carfentanil

Carfentanil-Laced Heroin

Those who overdose on carfentanil often require multiple doses of naloxone to be revived.

After hearing about multiple carfentanil overdoses plaguing Ohio and nearby communities, public health agencies started looking for evidence of the drug in Michigan overdose cases. Mouhanad Hammami, the Wayne County Health Officer, says his team was able to identify 19 cases of carfentanil after combing through post-mortem toxicology reports. All reports indicated that carfentanil was not used alone, but with heroin and other opioids.

State health authorities are saying that since carfentanil is synthetic, the drug fails to show up positive on routine drug screenings conducted in emergency rooms. Dr. Cynthia Aaron of the Michigan Regional Poison Control Center at Detroit’s Children’s Hospital says this sometimes makes it difficult to determine how to help patients suffering an overdose. Patients will come in looking as if they’ve abused opioids, but can’t be screened for carfentanil.

Aaron also says that carfentanil is so strong that overdose victims often require several doses of an overdose-antidote drug called naloxone to be revived. She says that when heroin overdose victims fail to respond to one dose of naloxone, it’s evident that other opioids were also involved. Hammami says Wayne County will soon start testing for quantities as well as types of substances next month to get a better handle on the county’s carfentanil overdose problem.

Avoiding Carfentanil-Laced Heroin

Dealers often lace heroin with carfentanil to create a substance that produces a stronger or different high — making the supply more appealing to users. Some dealers even mix heroin with carfentanil to stretch out their heroin supply, since synthetic carfentanil is often much less costly than heroin. Many heroin users don’t even know they’re also using carfentanil, until they overdose and it’s too late.

Heroin that has been laced or mixed with drugs such as carfentanil can be dangerous, unpredictable, and deadly. The best way for heroin users to avoid an overdose is to overcome opioid dependence and stop using. Today, many drug rehab centers provide opioid addicts with medications that can help them stop using opioids without suffering cravings or withdrawal symptoms.

If you or someone you know is struggling with an addiction to heroin, understand that you or your loved shouldn’t have to overcome dependence alone. Call our helpline at 313-462-0826 to speak with a caring, trusting treatment specialist who can discuss your options for Michigan rehab centers that treat heroin addiction. We’ll connect you or your loved one with a rehab center that can address all your needs.

Find a Treatment Center Nearby Learn More